MAUDE Adverse Event Report: DERMA SCIENCES, INC. MEDIHONEY GEL IN TUBE, 1.5 FL OZ FLIPCAP - STERILE

DERMA SCIENCES, INC. MEDIHONEY GEL IN TUBE, 1.5 FL OZ FLIPCAP - STERILE
Catalog Number 31815
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Fever (1858); Inflammation (1932); Pain (1994)
Date of Event 07/13/2025
Type of Reportable Event Serious Injury
Event or Problem Description
A customer/patient reported experiencing low grade fever, and not feeling good in general after medihoney gel use (id (b)(6)).It was stated that the customer was admitted to the hospital.Additional information received: - reason for medihoney use - "prescribed for an infected wound on the chest wall (metastatic breast cancer site)." - start date of medihoney use - "approximately (b)(6) 2025, after product purchase." - date fever started - "around (b)(6) 2025 (low-grade fevers at home), progressing by (b)(6) 2025 to higher fever." - did you take your temperature? "yes.At home, my temperature rose as high as 102°f (my baseline is ~97°f).In the hospital, my temperature was also documented at 102°f." - wound site symptoms - "increasing pain, drainage, redness, and swelling prior to hospitalization." - do you have a prescription for medihoney? - "yes, prescribed".- where was the medihoney acquired? - "sam¿s club pharmacy, butler, pa.Purchased (b)(6) 2025.I have retained the receipt." - can you please provide a photo of the packaging and/or the tube (both sides)? - "product packaging and tube (lot 2450, catalog #31815) ".- can you please confirm if you were admitted due to fever? - "yes, admitted (b)(6) 2025, for fever and infected wound." - cultures and lab tests performed - "wound cultures confirmed severe polymicrobial bacterial infection." - "first hospitalization: ((b)(6) 2025): heavy pseudomonas aeruginosa (two strains), enterococcus faecalis, methicillin-sensitive staphylococcus aureus (mssa), actinotignum schaalii, bacteroides fragilis, slackia exigua, and 75,000¿99,000 cfu/ml klebsiella variicola." - "second hospitalization ((b)(6) 2025): many staphylococci aureus, enterococcus faecalis, pseudomonas aeruginosa, enterobacter cloacae complex.Bloodwork: white blood cell counts were elevated.Liver enzymes (ast, alt) were also elevated at that time." - treatment given - "first hospitalization: ((b)(6) 2025): iv vancomycin, transitioned to iv zosyn (piperacillin¿tazobactam)." - "second hospitalization: ((b)(6) 2025): discharged on oral augmentin + ciprofloxacin." - current condition - "still recovering." - "lost ~10 lbs and significant strength during hospitalizations." - "experiencing ongoing yeast infections following antibiotic treatment." - "emotional stress and disruption from two hospital stays." - "immunotherapy treatment (ipi-nivo) for breast cancer was delayed two weeks (scheduled (b)(6) 2025)." - "husband lost work time while providing support during my hospitalization.".
 
Additional Manufacturer Narrative
An investigation has been initiated based on the reported information.Upon completion of the investigation, a follow-up report will be submitted.
 
Additional Manufacturer Narrative
Updated fields: d8, d9, g6, h1, h2, h3, h4, h6, h8, h11.The medihoney gel (31815) was not returned for evaluation; therefore, an evaluation of the device could not be performed.Lot number information has been provided; therefore, device history record (dhr) was reviewed, and no anomalies were found.The root cause(s) of the reported issue could not be determined.If additional relevant information becomes available in the future, this complaint will be reopened, and the respective evaluation performed.Trends will be monitored for this and similar issues.At present, we consider this complaint to be closed.The customer has indicated that the device was retained and may be returned for evaluation.It has not yet been returned at the time of this investigation.Should the product be returned, this complaint will be re-opened and assessed.At this time, the cause of the infection cannot be attributed to the medihoney device and is unconfirmed.A medical assessment was requested to integra's medical affairs department and the following was provided: "a female patient/customer with metastatic breast cancer reported developing a severe polymicrobial wound infection after approximately one month of using medihoney gel on a chest wall wound.She reports the initial symptoms of low-grade fever and generally not feeling good began around 26-27 days after initiating use of medihoney.She experienced fever (up to 102°f), pain, drainage, redness, and swelling, leading to two hospital admissions between (b)(6) 2025.Treatment included iv antibiotics (vancomycin, zosyn) and oral antibiotics (augmentin, ciprofloxacin).The patient was undergoing combination immunotherapy (¿ipi-nivo¿- ipilimumab and nivolumab combination immunotherapy treatments) for breast cancer." "given the patient¿s immunocompromised status and persistent chest wound (likely necrotic with the presence of continuous exudate), the wound environment was highly susceptible to bacterial colonization.Within this clinical context wound infection would be considered an anticipated event.The most probable source of contamination is endogenous (from the patient¿s own skin flora) or external contamination from hands, dressings, clothing, or healthcare-associated exposure." "medihoney is sterilized via gamma-irradiation after packaging eliminating viable bacteria, including mrsa, staphylococcus, and streptococcus species.The product is also naturally antimicrobial and has demonstrated antimicrobial activity in internal validation studies and a low risk of contamination over its labeled open-shelf life (4 months, single-patient multiple use).Manufacturing occurs in controlled cleanroom environments with strict contamination controls.Photos provided by the patient show no packaging defects.No packaging issues or defects were reported.There is no evidence to suggest a product defect or product contamination contributed to this adverse event.".
 
Event or Problem Description
N/a.

Brand Name
MEDIHONEY GEL IN TUBE, 1.5 FL OZ FLIPCAP - STERILE
Common Device Name
MEDIHONEY GEL
Manufacturer (Section D)
DERMA SCIENCES, INC.
104 shorting road
104 shorting road
toronto, ontario M1S 3 S4
CA  M1S 3S4
Manufacturer (Section G)
DERMA SCIENCES, INC.
104 shorting road
toronto, ontario M1S 3 S4
CA   M1S 3S4
Manufacturer Contact
vivian nelson
1100 campus drive
princeton, NJ 08540
6099362319
MDR Report Key23154496
Report Number3005920706-2025-00022
Device Sequence Number10146008
Product Code FRO
UDI-Device Identifier10381780486886
UDI-Public10381780486886
Combination Product (Y/N)N
PMA/510(K) Number
K101793
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Catalogue Number31815
Device Lot Number2450
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/04/2025
Supplement Date Received by Manufacturer11/04/2025
Initial Report FDA Received Date09/26/2025
Supplement Report FDA Received Date11/21/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/09/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
3005920706/08052025/R/00
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown